Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 171, NWS Sioux Falls, SD

July 25, 2012Sioux County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 25, 2012, 5:11 PM CDT for Sioux County, Iowa. It was in force for 34 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2012, 5:11 PM CDT (22:11 UTC)
Expired
Jul 25, 2012, 5:45 PM CDT
In force
34 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sioux County, IA

What was reported inside it

TimeReportWhereRemark
Jul 25, 5:15 PM CDTHAIL 13 N Alton, IA
Jul 25, 5:15 PM CDTHAIL 1.253 Ne Alton, IA
Jul 25, 5:25 PM CDTHAIL 21 W Granville, IA
Jul 25, 5:34 PM CDTHAIL 1.753 N Granville, IA
Jul 25, 5:35 PM CDTHAIL 22 Nne Granville, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.2 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2012-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 675 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2012-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
675 J/kg
Mixed-layer CIN
-402 J/kg
Mixed-layer LCL
2150 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

543 
WUUS53 KFSD 252211
SVRFSD
IAC167-252245-
/O.NEW.KFSD.SV.W.0171.120725T2211Z-120725T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
511 PM CDT WED JUL 25 2012

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL SIOUX COUNTY IN NORTHWEST IOWA...

* UNTIL 545 PM CDT

* AT 511 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR ORANGE CITY...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GRANVILLE AROUND 530 PM CDT...
  HOSPERS AROUND 535 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4295 9607 4312 9611 4322 9587 4321 9585
      4299 9586 4298 9586
TIME...MOT...LOC 2211Z 241DEG 12KT 4304 9601
WIND...HAIL 60MPH 1.00IN

$$

SCHUMACHER
1 follow-up statement
461 
WWUS53 KFSD 252238
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
538 PM CDT WED JUL 25 2012

IAC167-252248-
/O.EXP.KFSD.SV.W.0171.000000T0000Z-120725T2245Z/
SIOUX IA-
538 PM CDT WED JUL 25 2012

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL SIOUX COUNTY WILL
EXPIRE AT 545 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA...HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4295 9607 4312 9611 4322 9587 4321 9585
      4299 9586 4298 9586
TIME...MOT...LOC 2238Z 241DEG 12KT 4308 9590

$$

SCHUMACHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:37 PM CDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jul 25, 3:37 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
337 PM CDT WED JUL 25 2012

.DISCUSSION...
PLENTY OF MID LEVEL CLOUDS CONTINUE TO MOVE INTO THE FORECAST AREA
ASSOCIATED WITH A MID LEVEL SHORT WAVE. SO FAR...MEASURABLE
PRECIPITATION HAS BEEN HARD TO REALIZE WITH VERY HIGH CLOUD BASES
AND WIDE DEW POINT DEPRESSIONS BELOW 700MB. THAT SAID...NO REASON TO
DROP OUR LOW POST FRONTAL POPS THAT WE HAVE GOING THROUGH EARLY
EVENING. DEEPER BEHIND THE FRONT...SURFACE DEW POINTS ARE CRASHING
INTO THE 50S AND LOWER 60S. COUPLED WITH LIGHT WINDS TONIGHT AND
THAT KIND OF DRIER AIR ADVECTING IN...LOWS IN THE 60S SHOULD FINALLY
COME TO PASS WHICH OF COURSE IS MUCH CLOSER TO SEASONAL NORMALS. ON
THURSDAY...DECIDED TO ELIMINATE OUR LOW POPS IN SOUTHWEST MN FOR THE
AFTERNOON HOURS. LATEST DETERMINISTIC MODELS SHOW THE CRUX OF THE
NEXT MID AND UPPER WAVE TO BE WELL EAST OF OUR EASTERN ZONES. AT
THIS TIME...THIS WAVE SHOWS UP AS A NICE CURL OF MID LEVEL MOISTURE
NEAR THE MANITOBA/SASKATCHEWAN BORDER IN SOUTH CENTRAL CANADA ON
WATER VAPOR. NAM 850MB TEMPERATURES CONTINUE TO COOL PROGRESSIVELY
FROM TODAY THROUGH THURSDAY. HIGH TEMPERATURES ON THURSDAY WILL
LIKELY BE SIMILAR TO TODAYS HIGHS THROUGHOUT OUR WESTERN ZONES...AND
A COUPLE OF CATEGORIES COOLER IN OUR EAST.

SHOULD SEE TEMPERATURES CLOSER TO NORMAL FOR A COUPLE OF DAYS TO END
THE WEEK...BEFORE UPPER RIDGE BUILDS BACK INTO THE PLAINS AND BEGINS
TO WARM THINGS UP AGAIN NEXT WEEK. SURFACE RIDGE ALONG WITH RISING
HEIGHTS ALOFT SHOULD HELP KEEP THURSDAY NIGHT/FRIDAY DRY WITH FAIRLY
LIGHT WINDS AND RELATIVELY COMFORTABLE DEW POINTS IN THE 50S. 850MB
WARM FRONT BEGINS TO LIFT THROUGH NEBRASKA AND SOUTH CENTRAL SOUTH
DAKOTA LATER FRIDAY NIGHT WITH MODELS SHOWING A WEAK WAVE TRACKING
INTO THE AREA AS WELL. COMBINATION COULD PRODUCE SCATTERED STORMS IN
THE MISSOURI VALLEY AFTER MIDNIGHT FRIDAY NIGHT...WITH THE CHANCE
SLIDING EAST THROUGH THE SOUTHERN HALF OF THE CWA SATURDAY...MAINLY
IN THE MORNING BEFORE THIS LEAD WAVE SHIFTS EAST INTO IOWA.

MODELS SHOWING A BROAD TRAILING WAVE MOVING ACROSS THE REGION FOR
THE LATTER HALF OF THE WEEKEND...ALONG WITH CONTINUED WEAK WARM
ADVECTION OVER THE EASTERN PART OF THE FORECAST AREA. WILL KEEP A
CHANCE OF PRECIPITATION AROUND...MAINLY ALONG/EAST OF I-29 THOUGH
TIMING/LOCATION OF BEST PRECIP CHANCE STILL A LITTLE UNCERTAIN WITH
MODELS SO HAVE LOWER-MID RANGE CHANCE POPS PRETTY BROAD-BRUSHED FOR
SATURDAY NIGHT AT THIS POINT.

SOMEWHAT MESSY PATTERN BEYOND THIS POINT THROUGH THE MIDDLE OF NEXT
WEEK...AS REGION REMAINS IN WEAK NORTHWEST FLOW BETWEEN UPPER RIDGE
ACROSS THE ROCKIES AND BROAD TROUGH OVER THE GREAT LAKES. DIFFICULT
TO PINPOINT ANY FAVORED PERIOD OR LOCATION FOR PRECIPITATION THROUGH
THE FIRST HALF OF THE WORK WEEK...SO HAVE LEFT MONDAY-WEDNESDAY DRY
FOR NOW...WITH TEMPERATURES WARMING BACK INTO THE UPPER 80S AND 90S.

&&

.AVIATION.../FOR THE 18Z TAF ISSUANCE/
PATCHY CUMULUS EARLY THIS AFTERNOON IN THE UPPER MVFR TO LOWER END
VFR RANGE WILL OCCUR ACROSS SECTIONS OF OUR FORECAST AREA...
OTHERWISE VFR CONDITIONS SHOULD BE THE DOMINANT CATEGORY THROUGH
THURSDAY MORNING. THERE IS A SMALL CHANCE FOR THUNDERSTORMS LATE
THIS AFTERNOON AND EARLY EVENING BEHIND A DEPARTING COLD FRONT IN
THE SIOUX CITY AND STORM LAKE IOWA AREAS. BUT COVERAGE WILL LIKELY
BE TOO SPOTTY TO MENTION IN THE KSUX TAF AT THIS TIME.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.
&&
Hazardous weather outlook, Jul 25, 11:27 AM CDT, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1127 AM CDT WED JUL 25 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1127 AM CDT WED JUL 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS SOUTHEAST SOUTH
DAKOTA AND SOUTHWEST MINNESOTA THROUGH WEDNESDAY AFTERNOON. A
SLIGHTLY BETTER CHANCE FOR STORMS IS POSSIBLE MAINLY ACROSS
NORTHWEST IOWA LATE THIS AFTERNOON AND EARLY EVENING BEFORE THE
STORMS MOVE EAST OF THE AREA. AN ISOLATED STORM COULD PRODUCE
WIND GUSTS TO 50 MPH...MAINLY IN NORTHWEST IOWA...BUT SEVERE
WEATHER IS NOT EXPECTED.

EXCESSIVE TEMPERATURES...
HEAT INDEX VALUES WILL BE CLOSE TO 100 DEGREES THIS AFTERNOON
AROUND THE SIOUX CITY AND STORM LAKE IOWA AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED NON SEVERE THUNDERSTORMS WILL BE POSSIBLE THURSDAY
AFTERNOON AND EARLY EVENING ACROSS SOUTHWEST MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:15 PM CDTSevere Thunderstorm WarningFSDDickinson39 min
Jul 25, 5:16 PM CDTSevere Thunderstorm WarningFSDWoodbury29 min
Jul 25, 5:25 PM CDTSevere Thunderstorm WarningFSDCherokee, O'Brien35 min
Jul 25, 5:31 PM CDTSevere Thunderstorm WarningFSDWoodbury59 min
Jul 25, 5:43 PM CDTSevere Thunderstorm WarningFSDWoodbury47 min
Jul 25, 6:03 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.